Lithium Side Effects - What I Couldn't Find Anywhere Else

Published: 02nd March 2010
Views: N/A

If you suffer from Bipolar Disorder, then you know exactly how difficult leading a normal life can be. There are many different drugs, available through physicians, that are used to treat the disorder. I have tried several, but nothing even comes close to working as good as my Lithium! I know several people that would agree!

You can find all sorts of information all over the web about Lithium, so I'm not going to talk about everything Lithium is used to treat and blah blah blah. When I first began taking Lithium I wanted to know about side effects - becuase I was having some pretty extreme side effects. Unfortunately, the side effects I was experiencing were extremely uncommon. I found a couple good sources online that talked about the side effects of Lithium, but nothing that was comforting.

So for anyone who is thinking about switching to Lithium or is currently experiencing side effects from Lithium - this is for you. Oh, and make sure you get all of your proper blood work done - you don't want to mess with Lithium intoxication!

It was the 3rd day that I had been taking Lithium that I began to feel side effects from the drug. I wasn't nautious, or constipated, or having diarrhea, or having headaches, or anything like the normal side effects one might experience - I felt like I was floating! From the minute I woke up to the minute I fell asleep I felt like I was floating on cloud nine. It was the type of feeling that one might take from a drug to get "high."

Not only did I feel like I was floating, but it also felt like I was in a dream all day long. It was a Very foggy-like feeling. You know, like I was dreaming I was awake.... not a fun feeling, especially since it won't go away. I couldn't focus or concentrate, and felt like I needed to be sleeping most of the time, although falling asleep wasn't happening.

Were my Lithium levels too high? No, my Lithium blood levels were just where they needed to be - not too high, not too low. I could have stopped taking the drug and returned to normal in a couple of days if I wanted to, I guess. I'd rather tough it out. Lithium is a heavy metal, so you figure that's some pretty serious stuff building up in your body. And that's exactly what it was doing. The Lithium was building up in my body (like it's supposed to) and my body wasn't liking it.

Fortunately, my body did finally get used to the Lithium and my side effects subsided. Today I have no side effects - zero. Not even weight gain like alot of the depression/anxiety/bipolar drugs cause. The side effects lasted for a little over 30 days. During that time I did not drive or work - I couldn't have if I wanted to. If I went to work I would not have accomplished anything - honestly, I don't think I could have made it through a day. There's no way I could have successfully operated a motor vehicle - it would have just down right stupid and dangerous to myself and others if I did.

I just wanted to point out these side effects that I experienced in case anyone is going through the same thing. I was in constant contact with my psychiatrist and primary physician this whole time. At first they didn't believe it was the Lithium causing these side effects, becuase like I said they were too uncommon, but through process of elimination (eliminating all the other meds I was taking at the time) we were left with the Lithium. The whole time I was told it could be the Lithium, and resources online said that there could be some uncommon side effects, but not explained in detail which would have been very helpful.

For anyone who is Bipolar, Lithium is awesome it really gets the job done better than any other drug out there. If you're willing to risk the side effects to move towards a better quality of life, I say go for it. Remember, these side effects that I experienced are very, very uncommon. Just thought every prospect should know!


If you suffer from Bipolar Disorder, then you know exactly how difficult leading a normal life can be. There are many different drugs, available through physicians, that are used to treat the disorder. I have tried several, but nothing even comes close to working as good as my Lithium! I know several people that would agree!

You can find all sorts of information all over the web about Lithium, so I'm not going to talk about everything Lithium is used to treat and blah blah blah. When I first began taking Lithium I wanted to know about side effects - becuase I was having some pretty extreme side effects. Unfortunately, the side effects I was experiencing were extremely uncommon. I found a couple good sources online that talked about the side effects of Lithium, but nothing that was comforting.

So for anyone who is thinking about switching to Lithium or is currently experiencing side effects from Lithium - this is for you. Oh, and make sure you get all of your proper blood work done - you don't want to mess with Lithium intoxication!

It was the 3rd day that I had been taking Lithium that I began to feel side effects from the drug. I wasn't nautious, or constipated, or having diarrhea, or having headaches, or anything like the normal side effects one might experience - I felt like I was floating! From the minute I woke up to the minute I fell asleep I felt like I was floating on cloud nine. It was the type of feeling that one might take from a drug to get "high."

Not only did I feel like I was floating, but it also felt like I was in a dream all day long. It was a Very foggy-like feeling. You know, like I was dreaming I was awake.... not a fun feeling, especially since it won't go away. I couldn't focus or concentrate, and felt like I needed to be sleeping most of the time, although falling asleep wasn't happening.

Were my Lithium levels too high? No, my Lithium blood levels were just where they needed to be - not too high, not too low. I could have stopped taking the drug and returned to normal in a couple of days if I wanted to, I guess. I'd rather tough it out. Lithium is a heavy metal, so you figure that's some pretty serious stuff building up in your body. And that's exactly what it was doing. The Lithium was building up in my body (like it's supposed to) and my body wasn't liking it.

Fortunately, my body did finally get used to the Lithium and my side effects subsided. Today I have no side effects - zero. Not even weight gain like alot of the depression/anxiety/bipolar drugs cause. The side effects lasted for a little over 30 days. During that time I did not drive or work - I couldn't have if I wanted to. If I went to work I would not have accomplished anything - honestly, I don't think I could have made it through a day. There's no way I could have successfully operated a motor vehicle - it would have just down right stupid and dangerous to myself and others if I did.

I just wanted to point out these side effects that I experienced in case anyone is going through the same thing. I was in constant contact with my psychiatrist and primary physician this whole time. At first they didn't believe it was the Lithium causing these side effects, becuase like I said they were too uncommon, but through process of elimination (eliminating all the other meds I was taking at the time) we were left with the Lithium. The whole time I was told it could be the Lithium, and resources online said that there could be some uncommon side effects, but not explained in detail which would have been very helpful.

For anyone who is Bipolar, Lithium is awesome it really gets the job done better than any other drug out there. If you're willing to risk the side effects to move towards a better quality of life, I say go for it. Remember, these side effects that I experienced are very, very uncommon. Just thought every prospect should know!



Report this article Ask About This Article


Loading...
More to Explore